Gaussian beams in two-dimensional elastic inhomogeneous media

Vlastislav Cerveny & Ivan Psencik


Asymptotic high-frequency solutions of elastodynamic equations in two-dimensional laterally inhomogeneous media concentrated close to rays of P- and S-waves are investigated. From a physical point of view, these vectorial solutions correspond to Gaussian beams; the amplitude distribution of their principal components is bell-shaped along the direction perpendicular to the ray. The principal component of the elastodynamic Gaussian beam is controlled by the parabolic equation, which has exactly the same form as the parabolic equation for scalar Gaussian beams. The elastodynamic Gaussian beams are regular everywhere, including caustics.

Whole paper

The image of the reprint in GIF 150dpi (2801 kB !) is designed for an instant screen preview.

The scanned image of the reprint in PDF 300dpi (712 kB) is designed for printing.

Geophys. J. R. astr. Soc., 72 (1983), 417-433.
SW3D - main page of consortium Seismic Waves in Complex 3-D Structures .